Illinois, 2007

Flood in Illinois, August 28 to 31, 2007

August 28 to 31, 2007 · NWS DVN · 1 event in 1 county or zone

Several rounds of heavy rains over the course of a week resulted in some river sites to not only reach their respective flood stage, but surpass the Major Flood stage level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of heavy rains over the course of a week resulted in some river sites to not only reach their respective flood stage, but surpass the Major Flood stage level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 2:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 28, 2:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT TUE AUG 28 2007

.SYNOPSIS...
LOW AMPLITUDE WESTERLY MID LEVEL FLOW WAS OVER THE NORTHERN THIRD
OF THE U.S. THIS MORNING.  A BROAD H5 TROF WAS SITTING OVER THE NRN
ROCKIES AT 00Z WITH SEVERAL WEAK IMPULSES EMBEDDED IN THE WSW FLOW
AHD OF THE TROF. THERE WAS A GOOD FEED OF GULF MOISTURE THROUGH THE
SOUTHERN AND CENTRAL PLAINS INTO THE UPPER MID WEST AT 00Z.  A LARGE
SWATH OF 14C TO 16C H8 DEWPOINTS COVERED THIS AREA WITH DEWPOINTS AS
HIGH AS 18C POOLED JUST NORTH OF THE H8 WARM FRONT OVER SOUTH DAKOTA
AND NW IA.  THE SURFACE COLD FRONT AT 06Z EXTENDED FROM WREN NE
THROUGH SW SD AND CONTROL MN INTO RN WI.  A BAND OF POST FRONTAL
SHARA/TSRA WAS LOCATED JUST NW OF THE SURFACE FRONT.

&&

.SHORT TERM...TODAY AND TONIGHT...
PRECIPITATION TRENDS ASSOCIATED WITH APPROACHING COLD FRONT WILL BE
THE MAIN CONCERN TODAY.  A QUICK LOOK AT THE 00Z MODEL
INITIALIZATION DID NOT TURN UP AND SIGNIFICANT DIFFERENCES.  THE
GFS/NAM WERE TOO FAR NW WITH THE POST FRONTAL PCPN BETWEEN 00Z AND
06Z.  IT LOOKED LIKE THE NGM HAD THE BETTER HANDLE ON THE LOCATION
OF THE QPF.  HOWEVER..BY 29/00Z ALL THREE MODELS WERE CLOSE ON THE
PLACEMENT OF THE POST FRONTAL PCPN.  THE FRONT IS PROGGED TO REACH
THE NW CORNER OF THE CWA BY LATE AFTERNOON OR EARLY EVENING.  ITS
PROGRESS TO THE SE OVERNIGHT SHOULD SLOW/STALL AS A SURFACE WAVE
MOVES ALONG THE BOUNDARY.  THE MODELS CONTINUE TO SHOW A WELL CAPPED
ENVIRONMENT AHEAD OF THE SURFACE BOUNDARY...SO MUCH OF THE CWA WILL
REMAIN DRY TILL LATE THIS AFTERNOON OR THIS EVENING.  THE H8 THERMAL
RIDGE CROSSES THE CWA THIS AFTERNOON WITH TEMPS OF 21C TO 24C.
THERE SHOULD BE ENUF MIXING THIS AFTERNOON TO TAKE ADVANTAGE OF
THESE WARM TEMPS AND SEND HIGHS INTO THE LOW TO MID 90S.  THE
EXCEPTION MAY BE THE NW WHERE THE PRESSURE GRADIENT NEAR THE
BOUNDARY WILL BE WEAK...LIMITING MIXING. ALSO THIS AREA WILL SEE
THICKER CLOUD COVER THAN THE REST OF THE AREA.  SO KEPT TEMPS IN THE
NW IN THE UPPER 80S.  THE FCST TEMPS WILL BE AT OR CLOSE TO RECORD
HIGHS FOR THE REST OF THE AREA.  KEPT POPS IN THE SLIGHT CHANCE
CATEGORY FOR THE NW CORNER LATE THIS AFTERNOON THINKING THE BETTER
CHANCE FOR RAIN WILL BE DURING THE LATE EVENING AND OVERNIGHT AS THE
FRONT STALLS NEAR THE MS RIVER AND THE SURFACE WAVE MOVES ALONG THE
BOUNDARY.  KEPT LIKELY POPS IN THE NORTHWEST THIRD...WITH
CHANCE/SLIGHT CHANCE CENTRAL AND A DRY FCST IN THE SE THIRD
OVERNIGHT.  QPF AMOUNTS SHOULD NOT BE EXCESSIVE TONIGHT DESPITE THE
HIGH LOW LEVEL MOISTURE.  THE BETTER 925/850 CONVERGENCE WILL STAY
NW OF THE CWA...PLUS FCST SOUNDING SHOW DRY MID LEVELS WELL INTO THE
NIGHT OVER THE NW WHICH WOULD HELP LIMIT RAINFALL AMOUNTS. SPC HAS
PULLED THE SEVERE THREAT BACK TO THE NW...BUT THE SLIGHT RISK AREA
STILL BRUSHES THE 3 NWRN COUNTIES WITH THE RISK MAINLY DURING THE
EVENING HOURS.  ...DLF...

.LONG TERM...WEDNESDAY THROUGH MONDAY...
COLD FRONT AND POST FRONTAL PRECIPITATION WED GIVES WAY TO HIGH
PRESSURE...COOLER TEMPERATURES...AND LOWER HUMIDITY FOR LATE WEEK.
SHORT TERM MODELS IN DECENT AGREEMENT WITH SURFACE FRONT ALONG OR
JUST SE OF MS RIVER AT 12Z. 850 MB FRONT AND BAROCLINIC RIBBON LAGS
BACK IN N CENTRAL AND NW IA SLIDES SE IN WAKE OF STRONG H5 SHORTWAVE
TROUGH PUSHING THROUGH WED MORNING. PLACED HIGHEST CHANCE POPS OVER
EAST CENTRAL IA IN THE MORNING FOR DISSIPATING CONVECTION WITH THE
PASSING SHORTWAVE...THEN CHANCE TO SLIGHT CHANCE POPS MAINTAINED
ACROSS THE SOUTHEAST IN THE AFTERNOON WHERE WEAK CONVERGENCE
ASSOCIATED WITH INVERTED TROUGH TO SE MAY BE ENOUGH TO SQUEEZE OUT
SHOWERS. KEPT HIGHS AT LOW END OF GUIDANCE...IN MID 70S NORTH TO MID
80S SOUTH. THIS MAY BE TOO WARM IN THE SOUTH IF THE FRONT AND POST
FRONTAL CLOUD COVER TRENDS A BIT FASTER. WED NIGHT...MAY SEE
LINGERING LIGHT SHOWERS IN FAR SOUTH IN EVENING...OTHERWISE HIGH
PRESSURE BUILDING SOUTH INTO MN AND ENSUING ADVECTION OF COOLER
DRIER AIRMASS WILL BRING CLEARING TO NORTH OVERNIGHT AND HAVE LOWS
DIPPING INTO 50S THERE. LOW LEVEL RH PROGS SUGGEST CLOUDS MAY LINGER
IN SOUTH TO HOLD LOWS IN LOWER 60S.

THU THROUGH SAT SURFACE HIGH PRESSURE SLIDES OVER REGION INTO GREAT
LAKES AS H5 RIDGE BUILDS OVER ROCKIES. THIS WILL PROVIDE PERIOD OF
DRY WEATHER WITH HIGHS NEAR TO BELOW CLIMO. 00Z MODELS CONTINUE TO
FLATTEN THE RIDGE WITH MORE ZONAL FLOW OVERHEAD SUN INTO MON
SUPPORTING SLIGHT WARMING TREND AS LEE TROUGHING INDUCES RETURN
FLOW. NO CHANGES MADE BEYOND SATURDAY.  ..SHEETS..

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE CST PD.  A COLD
FRONT WILL STALL NEAR A DBQ-FOFL LINE BY 06Z AND REMAIN THERE
THROUGH 29/12Z.  VFR CONDITIONS WILL BE MAINTAINED ALONG AND SE OF
THE FRONT AT KMLI AND KBRL OVERNIGHT. SHARA/TSRA OCCURRING BEHIND
THE COLD FRONT MAY LOWER CONDITIONS TO MVFR AND POSSIBLY IFR AT
TIMES AT KCID AFTER 00Z AND DBQ AFT 06Z.

&&

.HYDROLOGY...
MAJOR FLOODING CONTINUES ON LOWER PORTION OF THE ROCK RIVER...WITH
LATEST HYDROGRAPHS INDICATING SLOW CRESTING OCCURING AT BOTH JOSLIN
AND MOLINE. MOST OTHER TRIBUTARIES IN IA AND IL HAVE CRESTED ALONG
AND NORTH OF HIGHWAY 30...WHILE LOCATIONS TO THE SOUTH WILL LIKELY
CREST WITHIN THE NEXT 2 DAYS. ON THE MS RIVER...CREST CONTINUES TO
MOVE SOUTH...WITH STAGES ABOVE ACTION OR INTO MINOR FLOODING
FROM ROCK ISLAND SOUTHWARD. FORECAST IS FOR MOST SITES TO DROP BELOW
ACTION STAGE DURING FIRST WEEK OF SEPTEMBER.

WIDESPREAD THUNDERSTORMS LATE TONIGHT AND EARLY WED WILL PROVIDE
MORE RUNNOFF INTO THE UPPER PORTIONS OF THE IOWA TRIBUTARIES.
CURRENT INDICATIONS SUGGEST POTENTIAL FOR WIDESPREAD HALF TO 1
INCH AMOUNTS OVER CENTRAL AND NORTHERN IA...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS IS NOT EXPECTED TO CAUSE FURTHER FLOODING
DOWNSTREAM INTO THE LOWER REACHES IN EASTERN AND SE IA...BUT MAY
SLOW THE RATE OF THE RECEDING STAGES AND PROLONG THE HIGH WATER
LEVELS.

..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/SHEETS
Hazardous weather outlook, Aug 27, 2:30 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON AUG 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
330 PM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS LOW CHANCE OF THUNDERSTORMS LATE TONIGHT MAINLY NORTH
OF HIGHWAY 30. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY EVENING
ROUGHLY ALONG AND NORTHWEST OF A LINE FROM CEDAR RAPIDS...TO
DUBUQUE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

THUNDERSTORMS ARE EXPECTED TO BE OCCURRING ALONG A SLOW MOVING COLD
FRONT AS IT ENTERS EAST CENTRAL IOWA AND NORTHWEST ILLINOIS TUESDAY
EVENING. THE TIMING OF THE FRONT WILL ALLOW THE THUNDERSTORMS TO
TAKE ADVANTAGE OF VERY UNSTABLE AIR OVER EASTERN IOWA AND NORTHERN
ILLINOIS...CAUSING SOME OF THE STORMS TO PRODUCE DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ROCK RIVER FROM COMO
TO THE MISSISSIPPI RIVER THROUGH TUESDAY. MINOR TO MODERATE FLOODING
WILL OCCUR EARLY THIS WEEK ON PARTS OF THE
WAPSIPINICON...CEDAR...IOWA AND PECATONICA RIVERS.

THE RAINFALL EXPECTED OVER THE AREA TUESDAY NIGHT AND EARLY
WEDNESDAY IS NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING.  THE
RAIN WILL PROLONG THE HIGH WATER LEVELS...ESPECIALLY ON THE EASTERN
IOWA TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock Island

When
August 28, 3:00 AM CST to August 31, 11:00 PM CST
Where
Rock Island County, Joslin
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.550, -90.220

The Rock River level at Joslin was in flood during this period. It crested at 17.11 feet on the evening of the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58622.